Hail, Oxford
- When
- June 7, 2:35 PM EST to 2:38 PM EST
- Where
- Oxford County, 0.49 mi W of Dixfield
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.530, -70.460
A severe thunderstorm produced 1 inch hail near Dixfield.
An upper trough and associated cold front was approaching from the west on the afternoon of the 7th. Initial convective cells quickly became more organized as strong shear shifted in from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An upper trough and associated cold front was approaching from the west on the afternoon of the 7th. Initial convective cells quickly became more organized as strong shear shifted in from the west. Wind damage and large hail were the main threats associated with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 7, 1:32 PM EST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 232 PM EDT TUE JUN 7 2016 .SYNOPSIS... A cold front will move across the region today producing showers and thunderstorms, with a few possibly being severe. An upper level low will move overhead on Wednesday and allow for another chance of showers and thunderstorms. Cooler and drier weather will move into the region Thursday and Friday. A low pressure system brings a chance of rain over the weekend. && .NEAR TERM /THROUGH TONIGHT/... High impact weather potential: Scattered severe thunderstorms with damaging winds and large hail through evening. 2pm.. Convection beginning to initiate across the area ahead of the upper level trough. Mesoscale models and current conditions support more convective initiation in the next few hours with a few cells becoming more organized. Temperatures have climbed to the 70s with a few 80 degree readings in southern New Hampshire. Dewpoints are in the low 60s to mid 50s. 18Z sounding shows very strong shear /around 50kts/ from 0-6km. While there is plenty of shear instability is rather limited...with current analysis around 1200 J/kg. Expect the convective coverage to increase over the next several hours as the main trough axis aloft pushes in from western New York. Most likely area for severe storms is from EEN to MHT to DAW to LEW. In this corridor moisture remains plentiful with an axis of 60+ degree dewpoints. Storms will continue through sunset at which point the lack of heating will limit shear and allow storms to die off. Skies will clear with temperatures falling to the 50s overnight. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Wednesday a trough of cold air aloft will move into the region. At the surface northwesterly flow will set up as the cold air pushes into the area. Tightening surface pressure gradient will result in a few gusts to 20mph. In the afternoon showers may form, especially in the north where upslope flow will assist. Isolated thunder and small hail is possible as steep lapse rates remain in place. && .LONG TERM /THURSDAY THROUGH MONDAY/... Cyclonic flow will continue Wednesday night into Friday as slow moving upper low gradually shifts east. Bottom line for the period will be mostly cloudy skies with occasional showers...mainly in the mountains and foothills. Temperatures will average well below normal with lows overnight ranging through the 40s. Highs on Thursday will only reach the mid 50s to mid 60s. Temperatures will moderate slightly on Friday as a narrow ridge of high pressure slowly builds in from the west and clouds begin to diminish in the afternoon. Expect upper 50s to mid 60s north and mid 60s to near 70 south. High pressure will shift offshore on Saturday as another strong shortwave takes aim at the northeast. Expect variable cloudiness during the day with highs in the mid 60s to lower 70s. Strong shortwave digging southeast from Canada Saturday night will close off over New England on Sunday setting up another stretch of cool rainy weather Sunday and Monday. Sunday looking like a washout with low clouds...showers and areas of drizzle along with a refreshing wind off the water as low pressure crosses the area. Showers will linger into Sunday night as low pressure continues east into the maritimes. Monday looking drier with just a few showers around in eastern zones during the morning. Increasing downslope flow will produce a few sunny breaks Monday afternoon. After Monday high pressure building in from the west will bring a return of quieter weather through midweek. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Short Term /through Wednesday/... A few thunderstorms this afternoon and early evening cloud produce strong winds and hail. On Wednesday conditions will return to VFR throughout the area. HIE may see MVFR ceilings in the afternoon due to upslope flow. Long Term... VFR Wednesday night through Saturday with areas of MVFR ceilings in the mountains. && .MARINE... Short Term /through Wednesday/...Winds and seas are expected to remain below small craft through the day on Wed. Long Term...Sca's may be needed Thursday. && .FIRE WEATHER... Recent widespread wetting rains, and a continuation of moderate to high humidity levels and unsettled weather should keep fire danger low the next few days. && .TIDES/COASTAL FLOODING... Can't entirely rule out minor splash-over once again within an hour either side of the 2 AM Wednesday high tide from Casco Bay southward to the Massachusetts border. With tide running as forecast have not issued anything at this time but the tides will need to be monitored. && .EQUIPMENT... NOAA Weather radio station WNG575 broadcasting at 162.525 from Pack Monadnock mountain in New Hampshire will be off the air through late Thursday for scheduled maintenance. Listeners should use one of the following alternate stations: 1. WLX93 162.55 Worcester MA 2. KZZ40 162.45 Deerfield NH 3. WXM68 162.425 Marlboro VT && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM...Curtis LONG TERM...Cempa AVIATION...Cempa/Curtis MARINE...Cempa/Curtis FIRE WEATHER...Curtis TIDES/COASTAL FLOODING... EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 852 AM EDT TUE JUN 7 2016 MEZ007>009-012>014-018>022-025>028-NHZ001>013-015-081300- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH- INTERIOR ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 852 AM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. MEZ023-024-NHZ014-081300- COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 852 AM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. MINOR COASTAL FLOODING AND SPLASH OVER IS POSSIBLE AROUND THE TIME OF HIGH TIDE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-081300- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 852 AM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREATS WOULD BE STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT TUE JUN 7 2016
NHZ006-009-010-071930-
SOUTHERN CARROLL NH-STRAFFORD NH-BELKNAP NH-
257 PM EDT TUE JUN 7 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
STRAFFORD COUNTY IN NEW HAMPSHIRE
BELKNAP COUNTY IN NEW HAMPSHIRE
* UNTIL 330 PM EDT
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER ALTON...MOVING TO THE NORTHEAST AT 30
MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FARMINGTON...
ALTON...
NEW DURHAM...
WAKEFIELD...
AND MILTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4332 7120 4348 7133 4370 7103 4360 7097
4357 7097 4355 7095 4354 7096 4351 7096
4349 7097 4344 7096 4342 7099 4337 7098
TIME...MOT...LOC 1851Z 240DEG 27KT 4344 7118
MLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT TUE JUN 7 2016
MEZ018-023-072015-
INTERIOR YORK ME-COASTAL YORK ME-
323 PM EDT TUE JUN 7 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
INTERIOR YORK COUNTY IN MAINE
COASTAL YORK COUNTY IN MAINE
* UNTIL 415 PM EDT
* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF SPRINGVALE TO NEAR LEBANON...MOVING TO THE EAST AT 25 MPH.
* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
SANFORD...
HOLLIS...
WATERBORO...
SPRINGVALE...
AND ALFRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4340 7091 4363 7096 4371 7066 4370 7065
4370 7062 4369 7061 4369 7057 4345 7050
TIME...MOT...LOC 1921Z 263DEG 21KT 4357 7095 4345 7091The Portland,ME radar (KGYX), 73 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
10 thunderstorm wind, 4 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail near Dixfield.
A severe thunderstorm downed a tree on wires in Waterboro.
A severe thunderstorm downed large branches near Salmon Falls.
A severe thunderstorm downed trees in Chesterville.
A severe thunderstorm downed a tree on a house and another blocking Whites Bridge Road in Standish.
A severe thunderstorm downed a tree across a road in Livermore Falls.
A severe thunderstorm downed a dozen trees on Walton road in Wayne.
A thunderstorm produced 0.75 inch hail near Wayne.
A severe thunderstorm produced 1 inch hail near Readfield.
A severe thunderstorm produced 1.25 inch hail on Kents Hill near Readfield.
A severe thunderstorm downed a tree on Evergreen Valley Road in East Stoneham.
A severe thunderstorm downed a tree across Farm Road in East Stoneham.
A severe thunderstorm downed large branches on wires in Bethel.
A severe thunderstorm downed trees in Arundel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641900, 641904, 641905, 641906, 641907, 641908, 641909, 641901, 641902, 641903, 641910, 641911, 641915, 641917.